Reaction to Pain Meds

I had an appointment to see my GP on Sept 9th to discuss pain medication for my arthritis and she prescribed Nefopam Hydrochloride.
It wasn’t until a couple of days ago that I felt the need to take some, the dose of which was two or three, three times a day, but the pharmacist suggested breaking myself in gently and only taking one at first.
Are we glad we listened.

I took the pill at 1.15 pm and in less than an hour, I began to feel unwell………. and I mean really ill. I was sweating profusely, felt sick, and had the start of a headache. Hubby was so worried, he called the surgery and asked for the duty doctor to call.
I ended up on my knees in front of the loo, breathing deeply and trying to calm myself down. I was so hot, I stripped off my top which was soaking wet by now, but Hubby put towels over my shoulders so that I didn’t get chilled. I was afraid to move in case I threw up.

We have the means to take our temperature, BP and Pulsox, so this was done and recorded. My temperature was 34.1, BP 130 over 85 with a pulse of 92, then my pulsox recorded 99% and a pulse of 88.
We took my BP again shortly afterwards and it had dropped to 115 over 65, with a pulse of 79. The pulsox recorded 99% and a pulse of 82.
After about 45 minutes I began to feel a little better. The nausea had passed and I was desperate for a wee, so shuffled myself into position.
I decided to drink boiled water for the rest of the day and the duty doctor eventually called me at 20 to 6.

It wasn’t my GP but one of the other doctors I had seen before and he is very nice. I explained what had happened and that my GP had told me to let her know how I got on.
Obviously it was not very well, so I am not taking any more and will be returning them to the pharmacy. He has made a note on my file that I am allergic to them, so it is back to
paracetamol until I can make another appointment to see her. I have a blood test on the 30th to determine which kind of arthritis I have and perhaps we can go from there.

I have to be honest, I had not felt that ill for years, not even with my cancer treatments.
Pretty scary stiff actually.

About pensitivity101

I am a retired number cruncher with a vivid imagination and wacky sense of humour which extends to short stories and poetry. I love to cook and am a bit of a dog whisperer as I get on better with them than people sometimes! In November 2020, we lost our beloved Maggie who adopted us as a 7 week old pup in March 2005. We decided to have a photo put on canvas as we had for her predecessor Barney. We now have three pictures of our fur babies on the wall as we found a snapshot of Kizzy, my GSD when Hubby and I first met so had hers done too. On February 24th 2022 we were blessed to find Maya, a 13 week old GSD pup who has made her own place in our hearts. You can follow our training methods, photos and her growth in my blog posts. From 2014 to 2017 'Home' was a 41 foot narrow boat where we made strong friendships both on and off the water. We were close to nature enjoying swan and duck families for neighbours, and it was a fascinating chapter in our lives. We now reside in a small bungalow on the Lincolnshire coast where we have forged new friendships and interests.
This entry was posted in current events, health and tagged , , . Bookmark the permalink.

39 Responses to Reaction to Pain Meds

  1. Paula Light says:

    Yikes! Good thing you took the smaller dose!

  2. Good thing you only did the 1 pill, and glad you re feeling better

  3. TanGental says:

    Blimey. That’s horrid, esp when it hits so hard and fast. Glad you came through it unscathed…

  4. That was a scary reaction! Glad that it passed quickly.

  5. Good heavens, Di! That is awfully scary especially considering you took such a small dose. Thankfully you husband was there to help you and you both did all the right things … calling the doctor and taking your vitals, etc. We have to be so careful and I think if it’s at all possible we should never be alone when trying new meds; you never know what might happen. Thankfully you’re okay, albeit shaken up. Hope you are resting well now.

  6. cagedunn says:

    I’m so glad you only took one!

  7. Sadje says:

    Some meds have pretty severe reactions.

  8. murisopsis says:

    Wow. I’m so sad to hear that you had such a bad reaction. Lucky that you only took one! I can only imagine that if you had taken 2 or 3 that you’d have been taken away by ambulance!! Glad you are feeling better! ❤

  9. Some of the side effects for any medication are the stuff of nightmares…

  10. willowdot21 says:

    Oh! My that’s awful these chemicals that we take are often worse than the cure. Please stay well now.💜

  11. Nope, Not Pam says:

    How terrible, sometimes the cure is worse than the cause

  12. Cathy Cade says:

    I read an article that claimed paracetemol doesn’t help much with pain from arthritic hips, which I had already decided for myself, but it’s good to know one isn’t alone. (Apparently it’s more effective for knees.) The article claimed that ibuprofen was more effective for hip pain, but since I have no intention of wrecking my stomach lining I won’t be living on ibuprofen either.
    On the plus side, targetted exercise seems to be helping.

  13. rugby843 says:

    I’m allergic to most meds so understand completely and empathize

    Sent from my iPhone

    >

  14. I am having the exact same problem with different medication for the exact same problem. In my case, the medication is Sulindac, which is a NSAID specifically aimed at arthritis — especially spinal arthritis.

    I’m still taking a half the prescribed dose — 1/2 table at a time — because it makes me REALLY sick. I’ve been battling to somehow manage to get this medication to work with me as opposed to against me, but as often as not, it makes me really REALLY sick and while I’m not glad you are sick, I’m glad I’m not the only one going through this. It has made my life a real misery. Doctor visit Tuesday. I think I may be out of options, though.

    The thing is, Sulindac works. It works very very well. Garry and I were out taking pictures today and I was able to walk around and I was not in pain. I can’t remember the last time I was able to be on my feet and moving and not be hurting. But omg what it does to my guts is horrendous. Please let me know how you are doing because it sounds like we are fighting the same battle.

    I’m supposed to take two of these a day. I think I would be totally dysfunctional if I took even another half. But it works and works well. Talk about Hobson’s choice.

    • I was originally prescribed Naproxen which is ibuprofen based, and that affects my kidneys, so is not recommended long term. I have a blood test on the 30th to determine what kind of arthritis I actually have and will make an appointment to see the doctor to discuss the results.
      Good luck on Tuesday. These side effects are horrendous. With the Naproxen, I was also prescribed Lansoprozole to line my stomach, but this also has side effects and was part of the cause for Hubby’s digestive issues as he was prescribed them for reflux.
      Somehow Grin and Bear It comes to mind as the treatment is worse for you that the ailment that’s being treated.

      • I asked the doctor about changing antacids, but he said we had done enough changing and anyway, they hadn’t made any substantial improvements in antacids in years. They go by different names, but there are maybe three of them, really. Different companies give them different names, but cut through the advertising and it’s the same old drug in a new box.

        All of the medications you named are NSAIDs. The thing about NSAIDs is that they work far MUCH better than narcotics which don’t make the pain go away — they make YOU go away. BUT. NSAIDs are hard on the gut, sometimes, kidneys — and occasionally, hearts. I have two replacement heart valves and a pacemaker, so I have to be wary of many medications — AND I’m missing a stomach (ulcers). Sometimes merely trying to eat FOOD is difficult.

        For the past three days, I have been feeling a bit better. Maybe it’s because I stopped trying to up the dose on the Sulindac. Or maybe it’s because I made a doctor appointment. That almost always cures what ails me. Sometimes, I’d like a day or two of feeling GOOD. Can you even remember when you felt really good? Did we ever?

      • It’s been a while I admit, and if it isn’t my hands, it’s my back, my knees or my feet that hurt. Yes, I have to avoid the NSAIDS. Hopefully I can make an appointment to see my GP and see what else she recommends I try.

      • I have the doctor tomorrow. But I’m feeling better. Is it the magic of making a doctor’s appointment?

      • Maybe. Hope all goes well Marilyn.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s